Results 1 to 4 of 4

Thread: Worried mum may have bulbar onset mnd

  1. #1
    Forum Member
    Join Date
    Oct 2019
    Posts
    2

    Worried mum may have bulbar onset mnd

    Hi

    I would really appreciate some advice.
    My mum is 73 and on mertazapine since early 2017 for long term mental health issues. In may this year we noticed that she seemed more “drugged” on the mertazipine as she was much more relaxed than usual and slurring some words slightly, almost like she was a little tipsy.
    Fast forward 6 months the words are still slurred her speech is a little slower but we don’t really think it’s got worse since we first noticed in may, and she has no other obvious symptoms. My dad took her to the doctors last Friday, who apparently didn’t seem concerned re the speech- saying it wasn’t obvious since he didn’t know mum before. He did say though that she has a slight twitch in the back of her tongue, and he was referring her to a neurologist to “be on the safe side” he didn’t think the speech related to her medication.
    But I’m really worried now, my friends mum passed away from bulbar onset mnd and since the doctor mentioned the twitch I’m worried she may have it.
    I’m wondering if I can re assure myself that what ever it is, it doesn’t appear to have changed in 6 months? Mum doesn’t think anything’s wrong and she seems very happy in general.

  2. #2
    Forum Member MNDConnect's Avatar
    Join Date
    Mar 2016
    Location
    Northampton
    Posts
    199
    Hi Aimee

    I am very sorry to hear that you are concerned about your mum. Twitching in the tongue is very rarely an initial symptom of motor neurone disease (MND). MND can cause twitching in the tongue but this is usually accompanied with visible wastage and tends to occur after other symptoms.

    MND can cause slurred speech. However, with MND this tends to progress quite quickly and after 6 months, if someone had MND you would expect their speech to be quite significantly affected.

    Have your mum's mental health team reviewed your mum's medication? It may be that they need to review the dose that she is taking and this might improve the symptoms that she is having.

    It is normal to worry about MND when you've experienced someone that you know having the disease, such as your friend's mum. There are various things that could be causing your mum's symptoms and being referred to a neurologist is good to find out what is causing it and maybe to offer some peace of mind regarding MND.

    Please do give us a call here at MND Connect, the helpline for the MND Association. Sometimes it can be really helpful to talk through your concerns with someone and we may be able to help with putting your mind at ease. Our telephone number is 0808 802 6262 and it's a freephone number so it wouldn't cost you anything to call.

    With Kindest Regards

    Rachel
    MND Connect Adviser

  3. #3
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,432
    Hi Aimee,

    Another thing to rule out is a stroke or one or more TIA (mini stroke)

    Hope for the best.

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

  4. #4
    Forum Member
    Join Date
    Oct 2019
    Posts
    2
    Hi

    Thank you so much for taking the time to reply. I agree her medication should probably be reviewed and we can ask about this again (even though she’s the happiest she’s ever been while we are worrying)
    You have made me feel a lot better and hopefully it’s either the above or something else more treatable.

    Thanks so much

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •